Wildfire, Lyman
- When
- November 5, 2:00 PM CST to 10:00 PM CST
- Where
- Lyman forecast zone
- Reported by
- Newspaper
- Coordinates
- 43.896, -99.847 (the zone’s center; the record gives no point)
Very warm, dry, and breezy conditions contributed to a wildfire five miles northeast of Reliance. This fire developed due to a spark from a car fire on November 3rd.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Very warm, dry, and breezy conditions contributed to a wildfire five miles northeast of Reliance. This fire developed due to a spark from a car fire on November 3rd. The fire burned 750 acres or almost a full square mile. It started around 2 pm and was not completely put out until 10 pm. Fifty firefighters from seven fire departments along with several farmers helped extinguish the fire. Some structures were threatened. The fire did force the closure of a 3-mile stretch of South Dakota Highway 47 for over five hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Nov 5, 11:38 AM CST, 2 hours 22 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1238 PM CDT Sat Nov 5 2016 .UPDATE... Issued at 1238 PM CDT Sat Nov 5 2016 18z aviation discussion updated below. UPDATE Issued at 1032 AM CDT Sat Nov 5 2016 The current forecast looks good. No changes planned at this time. && .SHORT TERM...(Today through Monday) Issued at 334 AM CDT Sat Nov 5 2016 Temperatures aloft have changed little, with the core of warmest air continuing to spread east. Thus, most of the forecast area will see temperatures top out a few degrees higher than what occurred Friday. The biggest difference will be in the eastern forecast area where mixed down temperatures are closer to mid 70s. A cut off low continues to be the only real weather system this period as it gets re-integrated into the westerlies. Profiles are rather pathetic and there isn't much for omega or MUCAPE. Will also have to contend with a dry/warm subcloud layer. Thus, anticipate little more than sprinkles. Surface trof passage will result in a tad cooler 850/925mb air mass, but still well above average for this time of year. Lowest readings are only +6C at 925mb and +4C at 850mb by 00Z Tuesday, which alone would be mild if not in comparison to one of the warmest first weeks in November. .LONG TERM...(Tuesday through Friday) Issued at 334 AM CDT Sat Nov 5 2016 Upper ridging, with 570s heights, will dominate the extended period. With high pressure also at the surface, mixing will be limited. However, temperatures under the ridge will still soar to 15 to 20 degrees warmer than average each day. Dry conditions are expected into next weekend. && .AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon) Issued at 1238 PM CDT Sat Nov 5 2016 Mainly VFR conditions will prevail across the area today through Sunday morning. Some lower stratus clouds will be moving up into the area from the south on Sunday morning with some MVFR ceilings possible. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Mohr SHORT TERM...Connelly LONG TERM...Wise AVIATION...Mohr
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 307 AM CDT SAT NOV 5 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-060815- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 307 AM CDT SAT NOV 5 2016 /207 AM MDT SAT NOV 5 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. CONNELLY
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, November 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 668090.